Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 3, NWS Cheyenne, WY

January 7, 20254 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 7, 2025, 12:58 PM MST for 4 counties in Wyoming. It took effect at Jan 8, 2025, 2:00 AM MST. It was in force for 18 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 2025, 12:58 PM MST (19:58 UTC)
In effect from
Jan 8, 2025, 2:00 AM MST
Expired
Jan 8, 2025, 8:00 PM MST
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 5:56 AM MSTNON-TSTM WND GST 601 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Jan 8, 9:32 AM MSTNON-TSTM WND GST 651 Nnw Bordeaux, WYWYDOT sensor at I-25 at Bordeaux.
Jan 8, 2:46 PM MSTNON-TSTM WND GST 583 Nw Arlington, WYWYDOT sensor at I-80 near Arlington.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS75 KCYS 071958
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1258 PM MST Tue Jan 7 2025

WYZ106-081200-
/O.NEW.KCYS.HW.W.0003.250108T0900Z-250109T0300Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
1258 PM MST Tue Jan 7 2025

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 8 PM MST WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 58 mph expected.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland.

* WHEN...From 2 AM to 8 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of blowing snow 
  could lead to reduced visibility, even whiteout conditions, and 
  slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ110-081200-
/O.NEW.KCYS.HW.A.0002.250108T1500Z-250109T0300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1258 PM MST Tue Jan 7 2025

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 58 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of blowing snow 
  could lead to reduced visibility, even whiteout conditions, and 
  slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Dewey
3 follow-up statements
506 
WWUS75 KCYS 080921
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
221 AM MST Wed Jan 8 2025

WYZ110-090000-
/O.UPG.KCYS.HW.A.0002.250108T1500Z-250109T0300Z/
/O.EXB.KCYS.HW.W.0003.250108T1500Z-250109T0300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
221 AM MST Wed Jan 8 2025

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From 8 AM this morning to 8 PM MST this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of blowing snow 
  could lead to reduced visibility, even whiteout conditions, and 
  slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

WYZ106-090000-
/O.CON.KCYS.HW.W.0003.000000T0000Z-250109T0300Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
221 AM MST Wed Jan 8 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of blowing snow 
  could lead to reduced visibility, even whiteout conditions, and 
  slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

MN
282 
WWUS75 KCYS 082044
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
144 PM MST Wed Jan 8 2025

WYZ106-090300-
/O.CON.KCYS.HW.W.0003.000000T0000Z-250109T0300Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
144 PM MST Wed Jan 8 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of blowing snow 
  could lead to reduced visibility and slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ110-090300-
/O.CON.KCYS.HW.W.0003.000000T0000Z-250109T0300Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
144 PM MST Wed Jan 8 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of blowing snow 
  could lead to reduced visibility and slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

DS
090 
WWUS75 KCYS 090236
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
736 PM MST Wed Jan 8 2025

WYZ106-110-090345-
/O.EXP.KCYS.HW.W.0003.000000T0000Z-250109T0300Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
736 PM MST Wed Jan 8 2025

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire on time. Wind gusts up to 45 
mph will be possible over the next few hours with falling snow and 
some blowing snow. Winter Weather Advisories remain in effect for 
the Interstate 80 corridor tonight.

$$

Trudel

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 7, 10:45 AM MST, 2 hours 13 minutes earlier. Its key messages:

  • Winter Weather Advisories in effect for light snow with 2-4 inches possible for the I-25 and I-80 corridor including Cheyenne and Laramie through Tuesday morning. Locally higher amounts possible.
  • Active long term pattern continues through the week with multiple chances for light snow, mainly in the mountains.
Area forecast discussion, Jan 7, 10:45 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 AM MST Tue Jan 7 2025

.KEY MESSAGES...

- Winter Weather Advisories in effect for light snow with 2-4
  inches possible for the I-25 and I-80 corridor including
  Cheyenne and Laramie through Tuesday morning. Locally higher
  amounts possible.

- Active long term pattern continues through the week with
  multiple chances for light snow, mainly in the mountains.

&&

.UPDATE...
Issued at 908 AM MST Tue Jan 7 2025

Radiative processes combined with low level moisture and lighter
upslope winds at the surface resulted in fog to develop from
Laramie to Cheyenne, with one-quarter mile or less visibility.
In addition, freezing fog will likely develop with temperatures
well below freezing.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 1254 AM MST Tue Jan 7 2025

A minor winter weather event continues to affect portions of
southeast Wyoming and far southwestern Nebraska early this
Tuesday morning. Radar imagery and cooler cloud tops on
satellite imagery depict a heavier area of banded snow over the
northern portions of Laramie County and central Albany County.
This feature, likely driven by a bit of frontogenetic support in
the mid-levels, will slowly sag southward through the early
morning hours. As it does so expect a brief uptick in snow
rates for both Cheyenne, Laramie, and the I-80 summit. Another
1-2 inches is possible out of this band before it moves south of
the Wyoming state line and snowfall tapers off after sunrise.
With regard to Laramie specifically, favorable northerly flow
in the mid- levels has limited the downslope effect with this
event despite surface flow out of the northeast. Snow totals
have ended up higher than expected, with a recent report of 3.4
inches coming in from the center of town. As a result, we have
expanded the Winter Weather Advisory to include central Albany
County including the city of Laramie through 8am this morning.
As mentioned earlier, an additional inch or so can not be ruled
out in Laramie before snow winds down before sunrise this
morning.

As skies clear toward sunrise in areas north of lingering
snowfall, radiational cooling and a surface boundary layer near
saturation will help to keep low-level clouds and/or fog in
place especially in lower valley locations. This low-cloud layer
should persist for much of the day based on forecast soundings
and HREF ceiling guidance. Finally toward sunset on Tuesday,
drier air will filter in from the north at the surface and
lingering low ceilings should scatter out after dark. Expect a
very cold overnight with ideal radiational cooling conditions -
clear skies, a fresh snowpack and generally light winds.
Overnight lows on Tuesday night into Wednesday morning will be
the coldest of the winter season so far with many areas near and
slightly below zero.

On Wednesday, transient ridging will build over the Great Basin
region while a broad trough remains over the north-central
plains. As a result, the surface pressure gradient will increase
over the terrain of southeast Wyoming and higher winds will
return to the typical wind-prone corridors. As of now, local
in-house guidance does not quite support the need for high wind
headlines with winds generally gusting in the 40-50 mph range
along I-80 and I-25. Will have to monitor this event as we get
closer to its peak, which will likely come sometime in the
Wednesday early evening timeframe.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 213 PM MST Mon Jan 6 2025

The long term forecast remains on track with multiple fast moving
systems expected to impact the CWA through the end of the week. The
active pattern can be attributed to somewhat of a blocking high
sitting in the Pacific off the coast of California. This strong
ridge over the Pacific will extend as far north as southeast Alaska.
This will cause any system that impacts the CWA to drop out of
Canada from the north/northwest. Being from Canada these systems
will bring colder temperatures and some precipitation chances. The
first system will arrive Wednesday night, dragging a cold front
along with it. Colder temperatures can be expected for Thursday as
700 mb temperatures behind the front drop to about -12C. This will
lead to chilly temperatures with highs struggling to get to freezing
on Thursday. Given that this system is from Canada, moisture values
are rather unimpressive. Orographic lift will provide the mountains
with a few inches of snow Wednesday night into Thursday, however,
the lower elevations will likely not see any accumulation with this
shortwave. Following quickly behind this system, another will arrive
Friday night, bringing the potential for high winds and greater snow
chances. With the onset of this system, in house guidance is pinging
pretty high probabilities for high winds in the usual southeast
Wyoming wind prones. This would be a gradient driven event with both
elevated values for MSLP gradients as well as CAG-CPR 700 mb height
gradients. As a result, winds aloft will respond, maxing out around
50 to 55 kts with good subsidence, so these winds could make it down
to the surface. Timing of high winds will be late Friday night into
Saturday morning. Precipitation will move into the CWA on Saturday.
Precipitation looks a bit more widespread with this system, with
snow chances likely outside of the high terrain. Will have to keep
an eye on snow amounts as precipitation is expected Saturday and
will linger into the day Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1045 AM MST Tue Jan 7 2025

Low stratus has settled into the High Plains and mountain
valleys this morning in the wake of fresh snow, resulting in
widespread MVFR To IFR. A few snow showers remain midday,
primarily in the Nebraska panhandle. Bouts of fog will also
continue through 20z from near LAR to CYS. The stratus will
gradually lift through the afternoon and evening, eventually
leading to mostly clear skies tonight. Northwest winds will
become light and variable for most terminals overnight, then
become west/southwest tomorrow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Dense Fog Advisory until noon MST today for WYZ115-116.
     Dense Fog Advisory until 11 AM MST this morning for WYZ117-118.
NE...None.

&&

UPDATE...MRD
SHORT TERM...MAC
LONG TERM...SF
AVIATION...DS
Hazardous weather outlook, Jan 7, 12:55 AM MST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1255 AM MST Tue Jan 7 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-080800-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1255 AM MST Tue Jan 7 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Light to moderate snow will affect southeast Wyoming. Expect snow
totals in the 2-4 inch range before snow comes to an end around
sunrise. Please report any new snowfall to the NWS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Two more rounds of light snow are possible through the week with
the first coming on Thursday and the second coming on the Weekend.
Snowfall will generally remain light with both events.

.Spotter information statement...

Please report any new snowfall to the NWS.

In the hours before

Local storm report, Jan 7, 11:00 AM MST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1100 AM MST Tue Jan 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             2 NNW Horse Creek       41.43N 105.19W
01/07/2025  M4.2 Inch        Laramie            WY   Cocorahs

0700 AM     Snow             6 N North Cheyenne      41.30N 104.79W
01/07/2025  M1.7 Inch        Laramie            WY   Cocorahs

0700 AM     Snow             3 SSE South Greeley Hig 41.06N 104.79W
01/07/2025  M1.9 Inch        Laramie            WY   Cocorahs

0730 AM     Snow             1 SSE Federal           41.25N 105.10W
01/07/2025  M3.0 Inch        Laramie            WY   CO-OP Observer

0700 AM     Snow             4 WSW Douglas           42.74N 105.46W
01/07/2025  M1.2 Inch        Converse           WY   Cocorahs

0700 AM     Snow             Elk Mountain            41.69N 106.42W
01/07/2025  M2.4 Inch        Carbon             WY   Cocorahs

0735 AM     Snow             7 NNE Arlington         41.68N 106.15W
01/07/2025  M3.1 Inch        Carbon             WY   Cocorahs

0700 AM     Snow             1 N Laramie             41.33N 105.58W
01/07/2025  M5.0 Inch        Albany             WY   Cocorahs

0700 AM     Snow             2 ENE Laramie           41.32N 105.55W
01/07/2025  M4.0 Inch        Albany             WY   Cocorahs

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:02 AM MSTDense Fog AdvisoryCYSAlbany, Laramie3 hr
Jan 7, 12:58 PM MSTHigh Wind WatchCYSAlbany, Carbon13 hr
Jan 7, 1:18 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie, Platte52 hr

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.